Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 65, NWS North Platte, NE

June 29, 2017Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 29, 2017, 3:15 PM CDT for Holt County, Nebraska. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2017, 3:15 PM CDT (20:15 UTC)
Expired
Jun 29, 2017, 4:00 PM CDT
In force
45 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Holt County, NE

The radar

The North Platte radar (KLNX), 136 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 3:30 PM CDTHAIL 124 Sw O'Neill, NE
Jun 29, 3:32 PM CDTHAIL 1.754 S Amelia, NECHAMBERS FIRE DEPARTMENT MESAURED GOLF BALL SIZE HAIL WITH GUSTS TO 40 MPH.
Jun 29, 3:52 PM CDTHAIL 1.251 Ese O'Neill, NETRAINED SPOTTER REPORTS HALF DOLLAR SIZE HAIL 1 MILE ESE OF ONEILL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-378 J/kg
Mixed-layer LCL
2290 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

272 
WUUS53 KLBF 292015
SVRLBF
NEC089-292100-
/O.NEW.KLBF.SV.W.0065.170629T2015Z-170629T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
315 PM CDT THU JUN 29 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southwestern Holt County in north central Nebraska...

* Until 400 PM CDT

* At 315 PM CDT, a severe thunderstorm was located near Amelia, or 27
  miles north of Burwell, moving east at 30 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Public. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  O'neill, O'Neill, Chambers and Amelia. 

This includes the following highways...
 Highway 20 between mile markers 304 and 311.
 Highway 281 between mile markers 160 and 186.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4209 9919 4222 9922 4253 9859 4212 9860
TIME...MOT...LOC 2015Z 263DEG 27KT 4217 9906 

HAIL...1.25IN
WIND...<50MPH
 
$$

JWS
3 follow-up statements
175 
WWUS53 KLBF 292028
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
328 PM CDT THU JUN 29 2017

NEC089-292100-
/O.CON.KLBF.SV.W.0065.000000T0000Z-170629T2100Z/
Holt NE-
328 PM CDT THU JUN 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHWESTERN HOLT COUNTY...

At 328 PM CDT, a severe thunderstorm was located near Amelia, or 24
miles southwest of O'neill, moving east at 30 mph.

HAZARD...Ping pong ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
O'Neill, Chambers and Amelia. 

This includes the following highways...
 Highway 20 between mile markers 304 and 311.
 Highway 281 between mile markers 160 and 186.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4209 9919 4222 9922 4253 9859 4212 9860
TIME...MOT...LOC 2028Z 263DEG 27KT 4218 9893 

HAIL...1.50IN
WIND...<50MPH
 
$$

JWS
667 
WWUS53 KLBF 292034
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
334 PM CDT THU JUN 29 2017

NEC089-292100-
/O.CON.KLBF.SV.W.0065.000000T0000Z-170629T2100Z/
Holt NE-
334 PM CDT THU JUN 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTH CENTRAL HOLT COUNTY...

At 334 PM CDT, a severe thunderstorm was located near Amelia, or 21
miles southwest of O'neill, moving east at 30 mph.

HAZARD...Golf ball size hail. 

SOURCE...Trained weather spotters. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
O'neill, O'Neill, Chambers and Amelia. 

This includes the following highways...
 Highway 20 between mile markers 306 and 311.
 Highway 281 between mile markers 160 and 185.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4210 9900 4225 9900 4253 9859 4212 9860
TIME...MOT...LOC 2034Z 263DEG 27KT 4219 9886 

HAIL...1.75IN
WIND...<50MPH
 
$$

JWS
803 
WWUS53 KLBF 292044
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
344 PM CDT THU JUN 29 2017

NEC089-292100-
/O.CON.KLBF.SV.W.0065.000000T0000Z-170629T2100Z/
Holt NE-
344 PM CDT THU JUN 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTH CENTRAL HOLT COUNTY...

At 344 PM CDT, a severe thunderstorm was located over Chambers, or 19
miles south of O'neill, moving east at 30 mph.

HAZARD...Golf ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
O'Neill and Chambers. 

This includes the following highways...
 Highway 20 between mile markers 306 and 311.
 Highway 281 between mile markers 160 and 185.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4210 9890 4230 9892 4253 9859 4212 9860
TIME...MOT...LOC 2044Z 270DEG 27KT 4218 9876 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...<50MPH
 
$$

JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 12:30 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 29, 12:30 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
1230 PM CDT Thu Jun 29 2017

.SYNOPSIS...
Issued at 343 AM CDT Thu Jun 29 2017

H5 analysis tonight had a fairly zonal pattern across the lower
48 with a fairly active northern stream. Strong shortwaves were
noted across southern Alberta, as well as northern Minnesota.
Embedded, weaker shortwaves were noted over Wyoming, as well as
southern Idaho and western Nebraska. Current water vapor imagery
had a shortwave over northwestern Kansas with a secondary
shortwave over western South Dakota. Showers and thunderstorms
were fairly abundant across northern Kansas and far southern
Nebraska overnight, as a nice low level jet had nosed its way into
north central Kansas. Further north, scattered showers and
embedded thunderstorms had developed across the western Sandhills
and portions of southwestern Nebraska. As of 3 AM CDT the bulk of
this activity was west of a line from North Platte to Thedford.
Skies were mostly cloudy with temperatures generally in the 60s.

&&

.SHORT TERM...(Today and tonight)
Issued at 343 AM CDT Thu Jun 29 2017

Today and Tonight: Over the next 24 hours,
precipitation chances will be the main forecast concern. For today:
Ongoing convection across the sandhills and southwestern Nebraska
should clear most of the forecast area by 7 AM CDT. There will be a
lull in convective activity this morning with increasing chances in
the east and southern forecast area this afternoon. Looking at the
latest NAM12 soln, as well as the WARW soln, a frontal boundary will
become oriented from far southwestern Nebraska into northeastern
portions of the forecast area this afternoon. The shortwave over
western South Dakota/nern Wyoming will approach the area by mid
afternoon. Looking at the NAM12, the capping inversion will weaken
significantly after 21z with locations INVOF and east of the front
seeing an increased threat for thunderstorm development. By mid
afternoon, the atmosphere will be well mixed with H85-H70 lapse
rates of 8-9C. With deep layer shear on the order of 40 to 45 KTS
this afternoon, supercell thunderstorms look favorable along and
east of the front. With the steep mid level lapse rates and shear
profile, large hail looks like a decent threat later this afternoon.
This threat will quickly move east of the forecast area by mid
evening as the front becomes oriented across sern Nebraska by mid
evening. Overnight tonight, the shortwave, currently over srn
Alberta, will dive south into the central rockies, tracking onto the
high plains overnight. The latest mid range solutions including the
GFS and NAM12, along with some support from the 4 KM NAM soln,
develop precipitation late tonight in the panhandle and western
areas. With good model agreement noted, decided to introduce pops in
the west for late tonight into early Friday morning.

.LONG TERM...(Friday through Wednesday)
Issued at 343 AM CDT Thu Jun 29 2017

Flow turns northwest aloft Friday through Saturday, with drier air
filtering into the area behind Thursday's cold front. Expect a
pleasantly warm first half of the weekend with highs in the 80s
Saturday and light winds. The next shortwave will dive southeast
across the area Sunday. This will strengthen a leeward trough
Saturday night with a south to southeast wind developing. This
will rapidly draw warm moist air back north into the area Sunday,
resulting in possible strong storms and an MCS late Sunday
afternoon and Sunday night.

Upper level ridging begins to expand north and east across the
area the first of next week. Turning very warm with highs climbing
from mid 80s Monday to the upper 80s and 90s Tuesday and
Wednesday. For now it looks mainly dry, but increasing amounts of
low level moisture beneath the ridging will result in surface
based instability that could lead to an isolated afternoon
thunderstorm.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1230 PM CDT Thu Jun 29 2017

VFR is generally expected this afternoon, tonight and Friday.

A SFC frontal boundary draped across Ncntl Neb near Oneill north to
around Winner SD is expected to be the focus for mostly isolated
severe storm development late this afternoon through early evening.
The location of the front around 21z this afternoon will dictate
the location of storm development.

The model consensus indicates a weakly organized area of showers
and thunderstorms, currently affecting the Tetons and Big Horn
range, will move into Garden County Friday morning and affect the
Cntl Sandhills throughout the day. The SREF and other models,
except for the NAM, indicate VFR CIGS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Taylor
AVIATION...CDC
Hazardous weather outlook, Jun 29, 3:08 PM CDT, 7 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service North Platte NE
308 PM CDT Thu Jun 29 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-302015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
308 PM CDT Thu Jun 29 2017 /208 PM MDT Thu Jun 29 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Thunderstorms will be possible late this afternoon and early this
evening, mainly over the eastern half of the outlook area.

A few severe thunderstorms are expected to develop this afternoon
lasting until 8 pm. Storm motion will be east and the area of
concern is generally along and east of a line from Butte to Broken
Bow to Stockville. Wind damage is the primary threat and the risk
of severe weather will decrease with the passage of a cold front
accompanied by a wind shift from the northwest.

Isolated thunderstorms are possible across the eastern Panhandle
counties and southwest Nebraska tonight. No severe weather is
anticipated with these storms.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Thunderstorms are possible on Friday across all of western and
north central Nebraska. No severe storms are expected.

Thunderstorms are possible Sunday afternoon into Sunday night. At
this time, it is too early to determine the severe weather
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Jun 29, 2:07 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
207 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     TSTM WND DMG     S ARNOLD                41.42N 100.19W
06/27/2017                   CUSTER             NE   NWS STORM SURVEY

            EST 105MPH. SEVERAL LARGE HEALTHY SOFT WOOD TREES SNAPPED
            AT THE TRUNK OR UPROOTED AT THE ARNOLD CEMETARY.

&&

KALLEN
Local storm report, Jun 29, 2:09 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
209 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     TSTM WND DMG     ARNOLD                  41.42N 100.19W
06/27/2017                   CUSTER             NE   NWS STORM SURVEY

            EST 90MPH. ONE HOME LOST ABOUT HALF OF THE ROOF AND IT
            WAS BLOWN INTO THE BACKYARD AND ALLEY. SEVERAL TREES DOWN
            AND UPROOTED IN TOWN.

&&

KALLEN
Local storm report, Jun 29, 2:10 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
210 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 PM     TSTM WND DMG     2 NE ARNOLD             41.44N 100.17W
06/27/2017                   CUSTER             NE   NWS STORM SURVEY

            EST 80 MPH. CORNER OF A ROOF ON A WELL BUILT NEW HOME
            PEELED BACK. DECKING WAS ALSO PEELED BACK. SOME SHINGLES
            WERE MISSING FROM THE PEAK OF THE ROOF.

&&

KALLEN
Local storm report, Jun 29, 2:12 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
212 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 PM     TSTM WND DMG     ANSELMO                 41.62N 99.86W
06/27/2017                   CUSTER             NE   NWS STORM SURVEY

            EST 88MPH. TREE UPROOTED AT THE CATHOLIC CHURCH IN SOUTH
            ANSELMO. SEVERAL OTHER TREES HAD LARGE LIMBS UP TO 12
            INCHES IN DIAMETER BROKEN. SOME TREES UPROOTED BUT DID
            NOT APPEAR TO BE FULLY HEALTHY. PART OF A LARGE SHED LOST
            A PORTION OF THE ROOF.

&&

KALLEN
Special weather statement, Jun 29, 2:28 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service North Platte NE
228 PM CDT THU JUN 29 2017

NEZ009-010-292015-
Holt NE-Rock NE-
228 PM CDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROCK...NORTHEASTERN
LOUP AND SOUTHWESTERN HOLT COUNTIES UNTIL 315 PM CDT...

At 228 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rose, or 25 miles northeast of Brewster, moving northeast at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Rose and Sybrant.

This includes Highway 183 between mile markers 150 and 155.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4212 9890 4208 9943 4209 9950 4215 9958
      4243 9923
TIME...MOT...LOC 1928Z 244DEG 32KT 4215 9947

JWS
Local storm report, Jun 29, 3:15 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
315 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             7 SW AMELIA             42.16N 99.06W
06/29/2017  E1.25 INCH       HOLT               NE   CO-OP OBSERVER

            ESTIMATED HAIL IN SIZE FROM DIME TO HALF DOLLAR.

&&

SJACOBS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 8:45 PM CDTSpecial Weather StatementLBFArthur, Deuel, Keith45 min
Jun 28, 10:02 PM CDTSpecial Weather StatementLBFHooker, Keith, Lincoln, Logan, McPherson, Perkins and 1 more58 min
Jun 28, 10:58 PM CDTSpecial Weather StatementLBFBlaine, Custer, Lincoln, Logan, Loup62 min
Jun 28, 11:53 PM CDTSpecial Weather StatementLBFCherry52 min
Jun 29, 2:28 PM CDTSpecial Weather StatementLBFRock47 min
Jun 29, 3:24 PM CDTSevere Thunderstorm WarningLBFHolt, Wheeler51 min
Jun 29, 3:49 PM CDTSevere Thunderstorm WarningLBFHolt41 min
Jun 29, 3:59 PM CDTSevere Thunderstorm WarningLBFHolt, Wheeler46 min
Jun 29, 4:46 PM CDTSpecial Weather StatementLBFWheeler44 min
Jun 29, 4:56 PM CDTSevere Thunderstorm WarningLBFHolt, Wheeler29 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.